Alert archive / Maine / Storm Watches in 2021
Storm Watch 1, NWS Gray, ME
NWS Gray, ME issued this storm watch at Feb 28, 2021, 3:11 PM EST. It took effect at Mar 2, 2021, 12:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 28, 2021, 3:11 PM EST (20:11 UTC)
- In effect from
- Mar 2, 2021, 12:00 AM EST
- Expired
- Mar 1, 2021, 3:18 AM EST
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
495 WHUS71 KGYX 282011 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 311 PM EST Sun Feb 28 2021 ANZ154-011015- /O.CAN.KGYX.GL.A.0010.210302T0000Z-210303T0600Z/ /O.NEW.KGYX.SR.A.0001.210302T0500Z-210302T2100Z/ /O.NEW.KGYX.UP.Y.0006.210302T0700Z-210302T1800Z/ Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 311 PM EST Sun Feb 28 2021 ...STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... ...GALE WATCH IS CANCELLED... * WHAT...For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. For the Storm Watch, northwest winds 25 to 35 kt with gusts up to 40 kt and seas 4 to 7 ft possible. * WHERE...Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...For the Freezing Spray Advisory, from 2 AM to 1 PM EST Tuesday. For the Storm Watch, from late Monday night through Tuesday afternoon. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ ANZ150>152-011015- /O.CAN.KGYX.GL.A.0010.210302T0000Z-210303T0600Z/ /O.NEW.KGYX.SR.A.0001.210302T0500Z-210302T2100Z/ /O.NEW.KGYX.UP.A.0001.210302T0700Z-210302T1800Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 311 PM EST Sun Feb 28 2021 ...STORM WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... ...HEAVY FREEZING SPRAY WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY AFTERNOON... ...GALE WATCH IS CANCELLED... * WHAT...For the Storm Watch, northwest winds 25 to 35 kt with gusts up to 45 kt and seas 5 to 8 ft possible. For the Heavy Freezing Spray Watch, heavy freezing spray at a rate of 2 cm per hour or greater possible, and may rapidly accumulate on vessels. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Penobscot Bay and Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM. * WHEN...From late Monday night through Tuesday afternoon. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in a catastrophic loss of stability. Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ ANZ153-011015- /O.CON.KGYX.GL.A.0010.210302T0000Z-210303T0000Z/ /O.NEW.KGYX.UP.Y.0006.210302T0700Z-210302T1800Z/ Casco Bay- 311 PM EST Sun Feb 28 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... * WHAT...For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. For the Gale Watch, northwest winds 20 to 30 kt with gusts up to 40 kt and seas 2 to 5 ft possible. * WHERE...Casco Bay. * WHEN...For the Freezing Spray Advisory, from 2 AM to 1 PM EST Tuesday. For the Gale Watch, from Monday evening through Tuesday evening. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
1 follow-up statement
204 WHUS71 KGYX 010818 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 318 AM EST Mon Mar 1 2021 ANZ153-012230- /O.UPG.KGYX.GL.A.0010.210302T0000Z-210303T0000Z/ /O.NEW.KGYX.GL.W.0014.210302T0000Z-210303T0000Z/ /O.CON.KGYX.UP.Y.0006.210302T0700Z-210302T1800Z/ Casco Bay- 318 AM EST Mon Mar 1 2021 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST TUESDAY... ...FREEZING SPRAY ADVISORY REMAINS IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... * WHAT...For the Gale Warning, northwest winds 20 to 30 kt with gusts up to 45 kt and seas 2 to 5 ft expected. For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. * WHERE...Casco Bay. * WHEN...For the Gale Warning, from 7 PM this evening to 7 PM EST Tuesday. For the Freezing Spray Advisory, from 2 AM to 1 PM EST Tuesday. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ150-151-012230- /O.UPG.KGYX.SR.A.0001.210302T0500Z-210302T2100Z/ /O.NEW.KGYX.SR.W.0003.210302T0500Z-210302T1800Z/ /O.UPG.KGYX.UP.A.0001.210302T0700Z-210302T1800Z/ /O.NEW.KGYX.UP.W.0001.210302T0700Z-210302T1800Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- 318 AM EST Mon Mar 1 2021 ...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... ...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... * WHAT...For the Storm Warning, northwest winds 30 to 40 kt with gusts up to 50 kt and seas 7 to 10 ft expected. For the Heavy Freezing Spray Warning, heavy freezing spray at a rate of 2 cm per hour or greater expected, and may rapidly accumulate on vessels. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Penobscot Bay. * WHEN...For the Storm Warning, from midnight tonight to 1 PM EST Tuesday. For the Heavy Freezing Spray Warning, from 2 AM to 1 PM EST Tuesday. * IMPACTS...Operating a vessel in heavy freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Rapid ice accretion on decks and superstructures may result in a catastrophic loss of stability. Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare for dangerous accumulation of ice on their vessel. If possible, remain in port, avoid the warning area or conduct mitigation. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ ANZ152-012230- /O.UPG.KGYX.SR.A.0001.210302T0500Z-210302T2100Z/ /O.NEW.KGYX.SR.W.0003.210302T0500Z-210302T1800Z/ /O.UPG.KGYX.UP.A.0001.210302T0700Z-210302T1800Z/ /O.EXA.KGYX.UP.Y.0006.210302T0700Z-210302T1800Z/ Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- 318 AM EST Mon Mar 1 2021 ...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... * WHAT...For the Storm Warning, northwest winds 30 to 40 kt with gusts up to 50 kt and seas 6 to 9 ft expected. For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. * WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM. * WHEN...For the Storm Warning, from midnight tonight to 1 PM EST Tuesday. For the Freezing Spray Advisory, from 2 AM to 1 PM EST Tuesday. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ ANZ154-012230- /O.UPG.KGYX.SR.A.0001.210302T0500Z-210302T2100Z/ /O.NEW.KGYX.SR.W.0003.210302T0500Z-210302T1800Z/ /O.CON.KGYX.UP.Y.0006.210302T0700Z-210302T1800Z/ Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 318 AM EST Mon Mar 1 2021 ...STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... ...FREEZING SPRAY ADVISORY REMAINS IN EFFECT FROM 2 AM TO 1 PM EST TUESDAY... * WHAT...For the Storm Warning, northwest winds 25 to 35 kt with gusts up to 50 kt and seas 5 to 8 ft expected. For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. * WHERE...Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...For the Storm Warning, from midnight tonight to 1 PM EST Tuesday. For the Freezing Spray Advisory, from 2 AM to 1 PM EST Tuesday. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$ Watson
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this storm watch went out at Feb 28, 12:02 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Feb 28, 12:02 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1202 PM EST Sun Feb 28 2021
.SYNOPSIS...
A weak system will cross the region tonight with snow and rain
showers. We will see very mild temperatures on Monday before an
Arctic cold front passes through the area in the late afternoon
or early evening. Temperatures on Tuesday will top out in the
teens and 20s along with gusty winds. Canadian high pressure
will nose into New England for the latter half of the week.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
12:00PM Update... With the sun still making it through the thin
cloud cover, mainly brought up high temps by a few degrees with
this update. The cloud cover looks to remain in place through
the day, and continue to be thickest across southern areas.
Otherwise the forecast remains on track for today.
Previous...
Update...
A quick update as patchy fog continues in the Connecticut River
Valley, however this moisture has been mixing out over the last
couple hours. In the meantime, clouds continue to hold in
across the mountains with a few snow showers across the higher
terrain.
The Special Weather Statement due to icy roads and sidewalks
will be expiring at 8 AM. Road temperatures remain below
freezing despite air temperatures in the 30s in many areas. Have
adjusted the near term temperature forecast as a large
difference in readings continues across the region.
Prev Disc...
A few upslope snow showers will come to an end this morning in
the morning mountains. Otherwise, we shift our focus to the west
where a weak system will approach New England today. Clouds
will be on the increase with the latest HREF indicating mid and
high level moisture will spill over the upper level ridge and
into our area today. Warm air advection late in the day may lead
to pockets of precipitation over southernmost New Hampshire.
Some evaporational cooling may lead to wet bulbing, therefore
some of this light precipitation may fall in the form of snow.
Winds will be relatively light today with temperatures reaching
the upper 30s to mid 40s from north to south for afternoon highs.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM MONDAY/...
A broad and weak area of low pressure will reach the southern
New England coastline tonight. Ahead of this system, warm air
advection aloft will lead to light precipitation. Temperatures
will initially fall during the evening hours, before climbing
during the late night period in a non-diurnal fashion. Light
snow will accumulate in northern areas with rain or mixed light
rain and snow continuing over southern areas.
The NBM viewer, HREF and the probabilistic forecast graphics are
indicating the possibility of pockets of light freezing rain
across the higher terrain. However, as we head into March, this
possibility becomes less likely with time with probabilities
relatively low in most areas.
The weak system heads east on Monday with light precipitation
eventually coming to an end. Winds will become gusty
during the afternoon in the wake of this departing system as
Arctic air remains poised to our north. With the upper level low
still to our west, winds will not be aligned during the
afternoon through a deep layer. There will most likely be a few
strong gusts with the passage of the front itself, however the
highest winds will remain in the long term portion of the
forecast.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview...Almost all of the consequential weather in the long term
occurs in the first 24 hours as an Arctic front pushes through the
region. A few snow squalls will be possible along the front as it
moves through the region early Monday night, primarily in NH. Behind
the front, a much colder air mass will linger over northern New
England through Tuesday with temperatures returning to near to
slightly above normal levels for the rest of the week. No
significant precipitation is expected beyond Tuesday.
Impacts...Could see flash freeze conditions behind the Arctic front
early Monday night...potentially causing impacts to travel with
slick roads. Wind chills will be down in the negative 20s in far
northern zones Tuesday morning as brisk and gusty northwesterly
winds usher in a much colder air mass into the region behind
the Arctic front.
Forecast Details...Essentially all of the sensible weather in the
long term is expected in the first 24 hours as an Arctic front
continues its push through the region Monday evening and brings a
variety of potential impacts with it and behind it. The initial
primary concern is the possibility for heavier snow squalls amongst
the ongoing snow showers ahead of and along the front...and by
Monday evening, the best chance for any squalls would be any
portions of southern NH that remain ahead of the front. The next
potential impact would be flash freeze conditions in the wake of the
front from Monday evening into Monday night as temperatures rapidly
drop off in strong cold air advection. Precipitation during the day
Monday looks spotty, including that from any squalls, but any
untreated surfaces that remain wet or snowy could become slick
overnight Monday. Upslope snow showers also look likely in the
mountains Sunday night for a few hours after the frontal passage.
Overall, lows Monday night will range from the negative single
digits north to the lower teens south.
The next concern is the gusty northwesterly winds expected behind
the front. Gusts to 30-35 mph are expected beginning early Tuesday
morning, bringing wind chills down into the 20 to 30 below range in
the mountains and the negative teens and single digits elsewhere for
the Tuesday morning commute; a wind chill advisory will likely be
needed for the mountains, but it will feel rather cold throughout
the region. With the Arctic air in place, highs on Tuesday will
range from the positive single digits north to the mid to upper 20s
south, easily the coldest day of the period. The gusty winds
diminish Tuesday evening into Tuesday night.
The rest of the long term period looks rather quiet at this time.
Temperatures bounce back on Wednesday and Thursday to above normal
levels, but another intrusion of cooler air arrives for Friday and
persists through the weekend. Any precipitation looks unlikely from
Tuesday through Saturday...though some mountain snow showers are
possible.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Short Term...Ceilings lower to IFR conditions tonight as a weak
system approaches the region. Some light snow and rain will
continue overnight into Monday with most of the rain in the
south with conditions improving to VFR late in the day Monday.
Winds will become gusty from the west to northwest towards
evening.
Long Term...Widespread VFR conditions expected through Thursday.
Lingering snow showers possible for the NH terminals early
Monday night, but thereafter, no precipitation is expected
except for possibly some snow showers at HIE. Gusty northwest
winds are expected late Monday night through Tuesday evening.
&&
.MARINE...
Short Term...Winds will be relatively light with seas subsiding
today. A southerly gradient will develop tonight with a few
gusts to 25 knots out of the south and seas building to 3 to 5
feet. An Arctic front will cross the waters Monday, switching
winds to the west. Winds will become gusty by late in the day
with building seas.
Long Term...Issued a Gale Watch for all marine zones for Monday
night through Tuesday evening as gusty northwesterly winds
arrive behind an Arctic front. Widespread light to moderate
freezing spray is expected for the waters over essentially the
same period...so a freezing spray advisory will be needed as
well. Winds and seas generally remain below SCA criteria through
Saturday, though marginal SCA conditions are possible on Friday.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Watch from Monday evening through Tuesday evening for
ANZ153.
Gale Watch from Monday evening through late Tuesday night for
ANZ150>152-154.
&&
SYNOPSIS...Cannon/Clair/Watson
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Watson
AVIATION...Clair/Watson
MARINE...Clair/WatsonHazardous weather outlook, Feb 28, 5:08 AM EST, 10 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 508 AM EST Sun Feb 28 2021 MEZ007>009-012>014-018>028-033-NHZ001>015-011015- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 508 AM EST Sun Feb 28 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Early this morning: Locally slick sidewalks and roads on untreated surfaces. Tonight: Areas of light rain and snow mix in the southern interior and mainly light snow in the north. Light accumulations possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday: Any leftover precipitation changing to showers. A strong cold front will blast through the region Monday night into Tuesday. In addition to wind gusts approaching 35 mph and bitterly cold wind chills, there is a chance of snow showers or squalls. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>152-154-011015- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 508 AM EST Sun Feb 28 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Freezing spray likely Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-011015- Casco Bay- 508 AM EST Sun Feb 28 2021 ...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Freezing spray likely Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 3:23 AM EST | Gale Watch | GYX | 24 hr | |
| Feb 28, 3:04 PM EST | Wind Chill Watch | GYX | Franklin, Oxford, Somerset | 12 hr |
| Feb 28, 3:11 PM EST | Heavy Freezing Spray Watch | GYX | 12 hr | |
| Feb 28, 3:11 PM EST | Heavy Freezing Spray Advisory | GYX | 49 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.